New York, 2017Damaging Wind in New York, July 12, 2017
July 12, 2017 · NWS BUF · 1 event in 1 county or zone
An isolated thunderstorm crossed Wyoming County during the evening hours. The thunderstorm winds downed trees and blew over a barn.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm crossed Wyoming County during the evening hours. The thunderstorm winds downed trees and blew over a barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 12, 8:56 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 12, 8:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
956 PM EDT Wed Jul 12 2017
.SYNOPSIS...
Scattered showers and thunderstorms will continue at times
through Thursday as a wave of low pressure tracks along a
stalled front near the region. Unsettled weather will continue
through the end of the week, as another low pressure system
tracks across the region on Friday. Temperatures will remain
around average, though it will continue to feel muggy.
&&
.NEAR TERM /THROUGH THURSDAY/...
Late this evening...radar shows a large area of showers with a
few thunderstorms focused along a boundary which is located
across the Eastern Lake Ontario region. This boundary will
continue to move to the ENE overnight, with this area weakening
as it moves out of the region. Lightning strikes have diminished
with the 00Z Buffalo sounding showing fairly warm air aloft
(-10C at 20k ft) which requires significant vertical storm
development for thunderstorms to form.
Behind this, is another more sparse line of storms developing
along the leading edge of a mid-level wave and associated
increase in winds aloft. This will bring another round of
scattered to numerous showers and thunderstorms with locally
heavy rainfall possible.
Most guidance shows a lull in the action behind this mid level
wave later tonight before the next wave moves in Thursday
morning. This will be behind the mid level wave and associated
surface low which will push the baroclinic zone
southward...with steadiest showers and storms south of Lake
Ontario.
Given the moisture-rich atmosphere and westerly flow aligned
parallel to a stalled frontal boundary in the vicinity of the
lower Great Lakes, in addition to pwats in excess of 2.0 inches,
and the fact that storms are expected to track across areas
that saw heavy rainfall earlier today, a Flash Flood Watch
remains in effect.
It will be another sultry night across the area, as dewpoints will
remain stuck in the mid to upper 60s. As such, temperatures will
only fall into the mid to upper 60s, in a nearly saturated
environment.
Moving into Thursday, the very moist environment that has been in
place over the last few days will remain in place on Thursday,
keeping the proverbial pump primed for yet more rainfall. With the
frontal boundary remaining stalled out in the vicinity and another
wave forecast to track along the front, we can expect more
widespread showers, with a few isolated thunderstorms once again on
Thursday. Abundant cloud cover will keep temperatures on the cool,
but muggy side, with highs in the mid 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
It will be unsettled across much of the forecast area during this
period...as a moisture rich environment will be in place for an
amplifying trough over the Lower Great Lakes. The good news though
is that a decent break is anticipated for Saturday...so we should be
able to squeeze out at least out one nice day for the weekend. The
details...
A wavy frontal boundary will remain in place across our forecast
area Thursday night. This will keep numerous showers and
thunderstorms in place over the western counties...with
progressively less widespread showers found from the Tug Hill
northward to the Thousand Islands. The good news is that while the
airmass will be quite moist...the axis of sub tropical moisture
(PWAT values around 2 inches) will settle south across Pennsylvania.
A fairly strong shortwave over Georgian Bay and Lake Huron Friday
morning will pass by to the north of Lake Ontario during the course
of the day...and this will gradually push the wavy surface boundary
to our south. Drier air in the mid levels will work its way across
our forecast area in the process...so while showers and storms will
still be likely...they should become less widespread during the
afternoon. Max temperatures on Friday will be in the mid to upper
70s.
The shortwave will exit across the Adirondacks to New England Friday
night as surface based ridging will gradually build across the Lower
Great Lakes. While there may be a couple leftover showers in the
evening (mainly east of Lk Ontario)...the stage will be set for
notably nicer weather the following day.
Weak high pressure over the Ohio Valley on Saturday will nose north
to our forecast area and provide us with at least partly sunny
skies. While there will be little if any real change to the
airmass...the decreased cloud cover will help temperatures over some
of the western counties climb into the lower 80s.
The fair weather will gradually deteriorate during the second half
of the weekend as the next strong shortwave dig southeast across the
Great Lakes. This feature will push another wavy cold front across
our forecast area...with showers and possible thunderstorms becoming
more widespread later Sunday and Sunday night.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night...An upper level trough (or low if you're
following the ECMWF) should be over the region on Monday. This will
result a cool airmass aloft with inland daytime instability from
daytime heating leading to convection along any lake breeze
boundaries. Drier air from surface pressure upstream will be moving
into the OH valley and northern Great Lakes region. Thus, by Monday
Night, any lingering convection should continue moving into Central
NY with no regeneration overnight.
Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday. There will be a slightly higher
chance for convection toward the St Lawrence Valley on Wednesday as
frontal system moves east across Ontario and Quebec.
Temperatures throughout the period next week should remain near
normal for this time of year.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions are in place this evening, with patchy
MVFR conditions in showers and thunderstorms. A mid-level wave
and weak surface low will bring one more round of more
widespread showers through 08Z. After this, winds will shift to
the northeast which will increase boundary layer moisture and
result in lowering cigs in most locations. Expect a period of
IFR/MVFR conditions late tonight and early Thursday before a
modest improvement later in the day. Expect the lowest
conditionsalong the stalled frontal boundary which will be
somewhere near the I-90 corridor from BUF-ROC late tonight. A
chance of showers and possibly a thunderstorm will linger
through most of the day Thursday with diminishing chances late
in the day.
Outlook...
Friday afternoon...Mainly VFR with scattered -SHRA and -TSRA.
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.
&&
.MARINE...
Winds will remain below SCA levels through the coming weekend,
though a series of weak low pressure systems moving along a stalled
frontal boundary will bring several more rounds of showers and
thunderstorms to the lakes. Northeasterly winds may pick up late
tonight as the front meanders back southward with waves
increasing to 2 to 4 feet on the western end of Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch through Thursday morning for NYZ001>005-
010>014-019>021-085.
MARINE...None.
&&
SYNOPSIS...APFFEL/WOOD
NEAR TERM...APFFEL/WOOD
SHORT TERM...RSH
LONG TERM...ZAFF
AVIATION...APFFEL
MARINE...APFFEL/WOODHazardous weather outlook, Jul 12, 12:59 PM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
159 PM EDT Wed Jul 12 2017
NYZ001>005-010>014-019>021-085-131800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
159 PM EDT Wed Jul 12 2017
...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms will continue Thursday with the continued risk for
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-131800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
159 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-SLZ022-024-131800-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
159 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006>008-131800-
Oswego-Jefferson-Lewis-
159 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will continue Thursday morning with the continued risk
for locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Thunderstorm Wind, Wyoming
- When
- July 12, 10:00 PM EST
- Where
- Wyoming County, 3.35 mi ESE of Eagle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -78.240
Law enforcement reported damage from thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Connecticut, July 12, 2017$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716425.